Skip to content
    Font Size
    A
    A
    A

    Anti-Reflux Drugs, Antibiotics May Raise C. diff Risk

    Study Highlights Factors Associated With Risk for Diarrhea Bug
    By
    WebMD Health News
    Reviewed by Laura J. Martin, MD

    Nov. 2, 2011 -- About 500,000 people in the U.S. become infected with the potentially fatal diarrhea bug Clostridium difficile(C. diff.) each year. Now a new study sheds light on who is most at risk -- and why.

    Some people show evidence of C. diff in their gut but never have any symptoms. Others develop a range of symptoms from mild diarrhea to severe diarrhea, abdominal pain, bleeding, and fever. C. diff is typically seen in the health care setting, such as hospitals.

    In the study of 4,143 people who were hospitalized, 2.8% were infected with C. diff and 3% had evidence of the bacteria, but no symptoms (colonization).

    The study shows that people who test positive for the NAP1 strain of C. diff are most likely to suffer the symptoms. People who don't develop symptoms likely have evidence of other strains of this bug. What's more, the use of antibiotics, acid-suppressing proton pump inhibitors (PPIs), and older age all increase the risk of C. diff infection.

    "The findings add to the understanding of Clostridium difficile infection and colonization and have implications for prevention and therapy," conclude researchers who were led by Vivian G. Loo, MD, of McGill University Health Center in Montreal.

    Antibiotics and Anti-Reflux Drugs

    Antibiotics can wipe out bacteria, which can offset the balance between good and bad bacteria in the gut, setting the stage for C. diff infection.

    PPIs such as Nexium, Prevacid, Prilosec, and Protonix may increase this risk in a different way. Stomach acid is one of the main defenses against bacteria. These drugs suppress acid, which may give bacteria the freedom to run rampant in your gut.

    "We know the micro-organisms in the gut is a delicate balance of good and bad bacteria, which can be disrupted by many things," Robynne Chutkan, MD, says in an email. She is an assistant professor of medicine at Georgetown University Hospital in Washington, D.C. and founder and medical director at Digestive Center for Women in Chevy Chase, Md.

    This includes the inappropriate or overuse of antibiotics, as well as changing the acidity level of the gastrointestinal tract with acid suppression. "We need to be more judicious with our prescribing patterns of these drugs," she says.

    Today on WebMD

    man holding his stomach
    Get the facts on common problems.
    blueberries in a palm
    Best and worst foods.
     
    woman shopping
    Learn what foods to avoid.
    fresh and dried plums
    Will it help constipation?
     
    diverticuliltis illustration
    Slideshow
    couple eating at cafe
    Article
     
    sick child
    Slideshow
    Woman blowing bubble gum
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    Woman with crohns in pain
    Slideshow
    Woman with stomach pain
    Slideshow
     
    diet for diverticulitis
    Video
    what causes diarrhea
    Video